Alert archive / California / Wind Advisories in 2020
Wind Advisory 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 11, 2020, 1:28 PM PDT for Imperial County, California. It took effect at May 12, 2020, 12:00 PM PDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2020, 1:28 PM PDT (20:28 UTC)
- In effect from
- May 12, 2020, 12:00 PM PDT
- Expired
- May 13, 2020, 8:00 AM PDT
- In force
- 20 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3620 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595 WWUS75 KPSR 112028 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 128 PM MST Mon May 11 2020 CAZ562-121200- /O.NEW.KPSR.WI.Y.0016.200512T1900Z-200513T1200Z/ Imperial County Southwest- 128 PM PDT Mon May 11 2020 ...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO 5 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From noon Tuesday to 5 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
4 follow-up statements
233 WWUS75 KPSR 120811 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 111 AM MST Tue May 12 2020 CAZ562-122200- /O.CON.KPSR.WI.Y.0016.200512T1900Z-200513T1200Z/ Imperial County Southwest- 111 AM PDT Tue May 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From noon today to 5 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
044 WWUS75 KPSR 122029 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 129 PM MST Tue May 12 2020 CAZ562-131200- /O.CON.KPSR.WI.Y.0016.000000T0000Z-200513T1200Z/ Imperial County Southwest- 129 PM PDT Tue May 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
126 WWUS75 KPSR 131153 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 453 AM MST Wed May 13 2020 CAZ562-131500- /O.EXT.KPSR.WI.Y.0016.000000T0000Z-200513T1500Z/ Imperial County Southwest- 453 AM PDT Wed May 13 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County, primarily affecting Interstate 8 corridor west of El Centro. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
996 WWUS75 KPSR 131457 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 757 AM MST Wed May 13 2020 CAZ562-131600- /O.EXP.KPSR.WI.Y.0016.000000T0000Z-200513T1500Z/ Imperial County Southwest- 757 AM PDT Wed May 13 2020 ...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... Wind have begun to diminish across the region...and are forecast to continue to do so through the remainder of the morning hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 11, 10:32 AM PDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 11, 10:32 AM PDT, 2 hours 56 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 1032 AM MST Mon May 11 2020 .UPDATE...Updated aviation discussion. && .SYNOPSIS... Drier conditions will work into the region today with the cooling trend continuing through the middle part of the week as temperatures finally fall back to just below normal levels. Increased afternoon breeziness will be common for much of the week as several weak weather systems move north of the area. Temperatures will begin a slow uptrend beginning Friday into the weekend, but highs should fall short of reaching 100 degrees. && .DISCUSSION... Drier air has begun filtering into much of the region from the west, but the slow moving weak shortwave trough remains situated across southwest Arizona. This shortwave will still be present across central Arizona this afternoon providing some support for showers and thunderstorms mainly east of Gila County, but drying conditions will overall limit coverage. A deep Pacific trough will also move into the Western States today into Tuesday with the shortwave energy staying well north of our region. However, the trough will at least lower heights aloft across the Desert Southwest resulting in noticeably cooler temperatures over the next few days. After highs in the upper 90s today across the lower deserts, readings are forecast to drop into the upper 80s and lower 90s on Wednesday. Aside from the cooler conditions, the trough will also bring an increase in winds beginning today. Winds will become quite gusty this afternoon with widespread breezy to locally wind conditions. Similar conditions are expected on Tuesday with gusts both days reaching near 25 mph across south-central and eastern Arizona to 30-35 mph across portions of southeast California. As the trough to our north weakens Wednesday into Thursday, winds will diminish, but remain locally breezy during the afternoon hours. The trough should finally exit eastward late in the week with weak ridging moving over the Desert Southwest Friday into the weekend. This will keep the region under a westerly dry flow while allowing for a slight uptick in temperatures through the weekend. Forecast highs are seen reaching normal readings by Friday before climbing back into the upper 90s by either Saturday or Sunday. The typical dry westerly flow will keep much of the region under mostly clear skies through much of the coming week. && .AVIATION...Updated at 1732Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Stronger southerly winds aloft moving into the region from the west is expected to result in a period of (2-3 hours) of southerly cross- wind at KPHX before southwest/west winds set in by mid afternoon. We should see some gusts into the teens or even low 20s by 22z lasting into early evening before gradually tapering off. Another return to east wind should occur after midnight with KPHX likely not returning to the east until after 10z Tuesday morning. Easterly winds during the morning/early afternoon hours on Tuesday to once again become westerly, and rather gusty during the late afternoon/evening hours. Southeast California/Southwest Arizona including KIPL and KBLH: Drier flow from the west will result in generally clear skies across the western deserts during the TAF period. Wind should favor the west most of the period at KIPL. Expect rather breezy conditions to develop after 21z with gusts to around 30kt at times into the middle of the evening before gradually tapering off. Winds at KBLH will favor the south during the early afternoon hours, becoming breezy and southwesterly during the afternoon with gusts over 25kt possible. Winds to subside following sunset and lack of mixing. && .FIRE WEATHER... Wednesday through Sunday: Near normal temperatures are favored through the entire week with widespread dry conditions. Afternoon humidity levels will remain low in a 10-15% range over all districts while overnight recovery improve to a 30-40% range in eastern districts and closer to 50-60% in western districts. Stronger afternoon gusts will be more common, especially during the middle of the week. Gust speeds 20-30 mph will be possible enhancing the fire danger particularly in areas with abundant cured fine fuels. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...Percha/CB FIRE WEATHER...MO
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.